Kaposi's sarcoma in a patient treated with imatinib mesylate for chronic myeloid leukemia

Elena Campione, Laura Diluvio, Evelin J. Paternò, Dely Di Marcantonio, Arianna Francesconi, Alessandro Terrinoni, Augusto Orlandi, Sergio Chimenti

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Chronic myeloid leukemia (CML) is a myeloproliferative disorder primarily characterized by the presence of the Philadelphia chromosome resulting from a reciprocal translocation between the long arms of chromosomes 9 and 22. This translocation determines a fusion gene, bcr-abl, which encodes a constitutively active protein, tyrosine kinase, resulting in decreased apoptosis, defective adhesion, and genomic instability in transformed cells. The tyrosine kinase activity and its effects represent a potential pharmacologic target of tyrosine kinase inhibitors, such as imatinib. Flare of Kaposi's sarcoma (KS) is well described in immunosuppressed patients treated with corticosteroids and rituximab, but has not yet been reported during treatment with imatinib. Objective: We report a case of cutaneous KS lesions in a patient affected by CML treated with imatinib. Case summary: A 61-year-old white male patient (weight, 90 kg) was diagnosed with CML in March 2006 at the Division of Hematology, University of Rome "Tor Vergata," Rome, Italy. He was treated with imatinib 400 mg/d, which improved his general condition with few adverse effects. After 12 months of treatment, molecular biology showed an important reduction in the peripheral blood of the fusion oncoprotein bcr-abl p210-b3a2. However, at the same time, multiple cutaneous violaceous papular-nodular lesions appeared on his left forearm. A punch biopsy showed the presence of KS, whereas a polymerase chain reaction assay documented the presence of human herpes virus type 8 (HHV8) DNA in the skin lesion. Serologic HIV was negative and HHV8 viremia was under the limit of quantitation of the assay. Total body computed tomography scan did not reveal any mucosal or visceral lesion. Conclusions: We present a case of a patient with CML who developed KS 12 months after starting treatment with imatinib 400 mg/d. The mechanism behind the development of the cutaneous lesions is unclear, and could have either a casual clinical association or be related to the study drug. According to the Naranjo adverse drug reaction probability scale, the development of KS in this case was probably associated with the imatinib treatment (score, 5-8).

Original languageEnglish
Pages (from-to)2565-2569
Number of pages5
JournalClinical Therapeutics
Volume31
Issue number11
DOIs
Publication statusPublished - Nov 2009

Keywords

  • cutaneous Kaposi's sarcoma
  • HHV8
  • HIV
  • imatinib

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Fingerprint Dive into the research topics of 'Kaposi's sarcoma in a patient treated with imatinib mesylate for chronic myeloid leukemia'. Together they form a unique fingerprint.

Cite this